Missouri, 2014

Damaging Winds in Missouri, April 24, 2014

April 24, 2014 · NWS LSX · 5 events in 5 counties and zones

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 2:48 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 24, 2:48 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT Thu Apr 24 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 234 PM CDT Thu Apr 24 2014

(Tonight)

Main focus through tonight will be cold front and associated risk for
showers and thunderstorms. Degree of instability is still a concern and
a source of uncertainty. Dewpoints have really struggled to climb so
far today due to persistent southeasterly surface flow. Winds are expected
to veer to the south/southwest as a subtle warm front lifts north to near
the I-70 corridor by 0000 UTC this evening. This should allow sfc dewpoints
to at least climb into the 50s across the southern half of the area. That
being said...instability is likely to be on the marginal side for severe
thunderstorms...on the order of several hundred J/kg. Wind shear will be
supportive however of organized convection over the southern CWA with
40+ knots of 0-6 km shear just downstream of approaching shortwave trough.
Regardless of the severity of storms tonight...believe widespread showers
and thunderstorms will affect the entire CWA due to very strong forcing for
ascent aloft via DCPVA ahead of vort max and jet coupling. This strong
upper-level support may help overcome the lack of instability and may
lead to more strong/severe storms with damaging straight-line winds being
the primary threat. Frontal timing and associated ending to precipitation
is even more delayed than this time yesterday...with frontal timing just
after 0000 UTC likely along the Mississippi River including the St. Louis
metropolitan area and around 0400 UTC for KSLO/K3LF.

Skies will quickly clear overnight tonight with northwesterly winds gradually
lightening up a bit. Look for lows in the 40s to near 50 degrees across the
area and went with a consensus of guidance for mins tonight.

Gosselin

.LONG TERM:  (Friday through Next Thursday)
Issued at 240 PM CDT Thu Apr 24 2014

With sfc ridge building into the region on Fri, have continued
warm trend aoa MOS thru Sat.

Mdls remain in relatively good agreement regarding the system
approaching the area on Sun into Mon. A lot can change by Sun and
will not focus much on details, but Sun and/or Mon will have a
potential for svr wx. Timing differs among mdl guidance, but GFS
suggests main threat will be Sun, while the ECMWF suggests the
threat continuing into Mon.

For Tues and beyond, large upper low will remain anchored over the
region thru much of the week. Will need to keep an eye on temps
during this time as going forecast may be too cold. While this
period shud be cooler, expect cloud to become bkn during the
morning and into afternoon allowing low topped convection to occur.
For now, will trend near a guidance compromise.

Tilly

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1216 PM CDT Thu Apr 24 2014

Round of pre-frontal precpitation beginning to affect KCOU and
should also affect KUIN with shra/embedded thunder possible.
Ceilings/visibilities may dip down into MVFR category early this
afternoon. Frontal timing a bit slower than earlier
forecast...around 2100 UTC at KCOU...2300 UTC at KUIN...and
0000-0200 UTC at metro TAF sites. More instability as you head
south...but round of thunderstorms expected at terminals with
brief periods of IFR visbys in heavy rain possible. Showers are
expected to linger behind front for a few hours. Winds will shift
to the northwest behind front with brief gusts along/just behind
front from 25-30 knots. Skies will quickly clear out overnight
tonight with winds backing to the west/southwest Friday.

Specifics for KSTL:

Round of pre-frontal is expected to weaken as it heads east toward
terminal so uncertain whether or not some light rain showers will
affect the site. Frontal timing a bit slower than earlier
forecast...around 0100 UTC. More instability as you head
south...but round of thunderstorms expected at terminal with
brief periods of IFR visbys in heavy rain possible. Showers are
expected to linger behind front for a few hours. Winds will shift
to the northwest behind front with brief gusts along/just behind
front from 25-30 knots. Skies will quickly clear out overnight
tonight with winds backing to the west/southwest Friday afternoon.

Gosselin

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     51  78  56  83 / 100   0   5  10
Quincy          46  76  52  78 / 100   0  10  10
Columbia        45  78  53  81 /  80   0  10  30
Jefferson City  47  79  53  82 /  90   0  10  30
Salem           50  76  52  80 /  80   0   5   5
Farmington      49  77  53  81 /  90   0   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 24, 2:50 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU APR 24 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STORMS COULD
BE STRONG TO SEVERE...PRIMARILY ALONG AND SOUTH OF THE I-70
CORRIDOR IN MISSOURI AND ALONG AND SOUTH OF I- 64 IN ILLINOIS. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WIND IN EXCESS
OF 60 MPH. LARGE HAIL IN EXCESS OF 1 INCH WILL ALSO BE POSSIBLE...
ALTHOUGH LESS OF A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN SATURDAY ACROSS PARTS OF
CENTRAL MISSOURI. THE CHANCE FOR THUNDERSTORMS CONTINUES SATURDAY
NIGHT ACROSS MUCH OF THE AREA AND THUNDERSTORMS ARE LIKELY ACROSS
THE REGION SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO
THE NATIONAL WEATHER SERVICE.

The radar

The St Louis radar (KLSX), 134 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
April 24, 2:55 PM CST
Where
Boone County, (Cou)columbia Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -92.220

Thunderstorm Wind, Callaway

When
April 24, 3:06 PM CST to 3:14 PM CST
Where
Callaway County, 0.88 mi E of New Bloomfield to 0.7 mi SW of Fulton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -92.084

Thunderstorm winds blew down a large tree limb in New Bloomfield. A large spruce tree was blown down in Fulton. Also, several homes sustained minor shingle damage.

Thunderstorm Wind, Gasconade

When
April 24, 3:54 PM CST
Where
Gasconade County, Owensville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -91.500

Thunderstorm winds blew down a large tree in Owensville.

Thunderstorm Wind, Pike

When
April 24, 4:12 PM CST
Where
Pike County, 1.1 mi SSE of Bowling Green
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.335, -91.195

Thunderstorm winds blew down several trees. A couple of the trees knocked down power lines causing power outages.

Thunderstorm Wind, Lincoln

When
April 24, 4:23 PM CST to 4:35 PM CST
Where
Lincoln County, Troy to 0.99 mi ESE of Elsberry
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.980, -90.980

Thunderstorm winds caused widespread damage in Lincoln County. In Troy, winds lifted the roof off of an attached garage. The garage door was open at the time the winds blew through. Also, several trees and fences were blown down around town. South of Troy on Highway U, several power lines were blown down onto the roadway. In Elsberry, some shingles were blown off of several homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516362, 516365, 516369, 516371, 516378.